Should I take birth control pills for cramps?
I am a healthy, non-smoking, 36 year old woman who has always
had predictable periods. However, the first three days are very
heavy and there are many painful cramps. Every single month I
take many ibuprofen tablets for the pain. My question is this: Would
it be to my benefit to consider birth control pills? If so, what type
and how often? Since I had a tubal ligation, is there a real low dose
of estrogen available just for this problem?
Birth control pills are frequently used for this purpose. There are
very few women who are non-smokers that cannot take them.
All pills today are much, much lower in estrogen than when they
first came out. Still, some are lower than others. The "lowest"
estrogen pills are "no estrogen" pills. These are progestin-only
pills. They are made for women who absolutely cannot take
estrogens. They tend to have a lot of side effects for many women.
Spotting is a perpetual problem for many taking these. Other
women complain of headaches, nausea, bloating, and a variety of
other symptoms. They can also increase the risk of sexually
transmitted disease as they thin the vaginal wall, letting organisms
enter the tissue more easily.
If you are worried about increasing cancer risks from the estrogens
in the pill, you don't need to be. The amount of estrogen in the pills
is lower than your own natural production. It will suppress your own
natural estrogen production and may leave you with an overall
lower risk of estrogen related cancers such as breast and
endometrial cancers. This is in contrast to the early days of the pill,
which contained much, much larger doses.
I tend to put patients on the tri-cyclics as the dose of estrogen and
progestins vary each week to approximate the natural cycle. Most
women have no significant side effects on these.